Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS El Paso, TX

August 13, 2017El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2017, 4:40 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 4:40 PM MDT (22:40 UTC)
Expired
Aug 13, 2017, 5:15 PM MDT
In force
35 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 21 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KEPZ 132240
SVREPZ
NMC013-TXC141-132330-
/O.NEW.KEPZ.SV.W.0124.170813T2240Z-170813T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
440 PM MDT SUN AUG 13 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until 530 PM MDT

* At 439 PM MDT, a severe thunderstorm was located near Anthony,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony...
  Chaparral...
  Vinton...
  Anthony Gap...
  and Berino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643
TIME...MOT...LOC 2239Z 276DEG 14KT 3204 10660 

HAIL...1.00IN
WIND...60MPH
 
$$

GRZYWACZ
2 follow-up statements
858 
WWUS54 KEPZ 132302
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
502 PM MDT SUN AUG 13 2017

NMC013-TXC141-132330-
/O.CON.KEPZ.SV.W.0124.000000T0000Z-170813T2330Z/
Dona Ana NM-El Paso TX-
502 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES...

At 502 PM MDT, a severe thunderstorm was located over Anthony Gap, or
4 miles east of Anthony, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Anthony, Chaparral, Vinton, Anthony Gap and Berino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643
TIME...MOT...LOC 2302Z 276DEG 14KT 3202 10651 

HAIL...0.75IN
WIND...60MPH
 
$$

GRZYWACZ
857 
WWUS54 KEPZ 132315
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
515 PM MDT SUN AUG 13 2017

NMC013-TXC141-132325-
/O.CAN.KEPZ.SV.W.0124.000000T0000Z-170813T2330Z/
Dona Ana NM-El Paso TX-
515 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643
TIME...MOT...LOC 2311Z 276DEG 14KT 3201 10645 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 13, 3:35 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
335 PM MDT Sun Aug 13 2017

.SYNOPSIS...
We will see one more day of wide spread rain chances on Monday,
then drier weather will begin to move into the area and pretty
much cutoff our rain chances through Thursday. A slight chance for
rain returns to the forecast for Friday and the weekend.
Temperatures this week will run near or a degree or two above
average.

&&

.DISCUSSION...
Looks like we will see another break in our monsoon flow midweek
this week. In the mean time, currently we have a zonal flow across
the region. This westerly flow is moving the moisture from Arizona
across New Mexico and west Texas. Drier air was beginning to push
into western Arizona and that will arrive here by midweek. For
tonight we will continue to see isolated to scattered
thunderstorms as heat and outflow boundaries work to make the most
of the moisture we have in place. On Monday all the models had
been trying to pull a small upper level low across the southern
portion of the area, but the last few runs have been trending this
feature toward the south and the current runs all continue that
trend. Only the NAM clips part of Hudspeth county with any
enhanced rain chances. The rest of the models give us one last day
of just general thunderstorms across the area.

Starting on Tuesday the dry air will start to move in with
earnest, especially out west. The rain chances on Tuesday will be
confined east of the Rio Grande at best maybe nothing at all. For
Wednesday and Thursday we will see precipitable water values well
below one inch and that will give us surface dew point readings
in the 40's and maybe even in the 30's. That will be a nice change
for those of us with evaporative coolers. By Friday, the upper
level ridge will again try and establish itself to our east. This
will allow some moisture to begin to trickle back into the area,
first in the east late on Friday and then across the entire area
on Saturday. Rain chances though not great for the weekend, will
be better than we see for the middle part of this week.

After a few days of "cooler" temperatures, we will again see our
afternoon highs begin to creep higher. As the moisture and clouds
move out we will see our highs a little back above average by
midweek, then as the moisture returns for the weekend they will
again cool a few degrees back to near average.

For those of you wondering what our partial eclipse viewing
weather will be on Monday the 21st. Right now the ECMWF is saying
we should have a pretty good chance of seeing the partial eclipse
around noon time, but the GFS has the upper level high to our
east really pumping in the moisture and clouds which would mean
you'd have better luck watching the eclipse online.

&&

.AVIATION...Valid 14/00Z-15/00Z...

Convective activity has already started in the Gila Region and the
Sacramento Mountains. Thunderstorms should increase in coverage and
intensity this afternoon and evening across the forecast area.
Therefore, expect a chance of MVFR to IFR conditions near
thunderstorms. Otherwise, expect VFR conditions with westerly winds
between 5 to 10 mph, with gusts up to 20 mph in areas west of the
Rio Grande.

&&

.FIRE WEATHER...

A drying trend starts today as a westerly flow starts to dominate
the region. Minimum relative humidities start to decrease from the
mid 30s in the lowlands and the 40s in the mountains into the teens
and 20s, respectively. However, expect isolated to scattered showers
and thunderstorms through Tuesday. Wednesday to Friday should be the
driest days of the week and there is a slight chance we may not have
wetting precip during these three days. This dry air mass also
increases the current max temperatures by a couple of degrees. An
upper high will be shifting west into central Texas by the weekend,
marking the return of monsoon moisture area wide. A southerly flow
develops due to the aforementioned high pressure bringing back gulf
moisture an increasing the chances for showers and thunderstorms
area wide. Vent rates will be on the rise the next few days due to
stronger transport winds through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  93  74  94 /  30  30  30   0
Sierra Blanca           70  90  69  90 /  40  30  40  20
Las Cruces              70  91  69  92 /  30  30  30   0
Alamogordo              70  91  69  91 /  40  30  30  20
Cloudcroft              54  70  53  70 /  40  50  30  20
Truth or Consequences   70  91  69  93 /  40  40  20  10
Silver City             63  84  61  85 /  40  30  20  10
Deming                  70  91  68  92 /  40  20  20   0
Lordsburg               68  89  67  91 /  30  20  20   0
West El Paso Metro      74  92  74  94 /  30  30  30   0
Dell City               72  92  72  95 /  40  30  40  20
Fort Hancock            74  93  74  94 /  40  30  40  20
Loma Linda              68  86  68  87 /  30  30  30  10
Fabens                  75  93  74  95 /  40  30  30   0
Santa Teresa            72  92  73  94 /  30  30  30   0
White Sands HQ          71  91  70  93 /  30  30  30   0
Jornada Range           69  91  68  93 /  40  30  30   0
Hatch                   70  93  68  94 /  40  30  20   0
Columbus                70  91  69  93 /  30  20  20   0
Orogrande               72  91  71  93 /  30  30  30  10
Mayhill                 59  78  59  80 /  50  60  40  30
Mescalero               59  79  58  79 /  40  50  30  20
Timberon                59  77  57  78 /  40  40  40  20
Winston                 60  83  59  84 /  50  40  20  10
Hillsboro               66  88  64  89 /  50  40  20  10
Spaceport               69  91  67  92 /  40  30  20   0
Lake Roberts            59  82  57  82 /  40  30  20  10
Hurley                  64  86  62  87 /  40  20  20  10
Cliff                   64  89  62  90 /  40  30  20  10
Mule Creek              65  86  64  87 /  40  30  20  10
Faywood                 65  87  63  88 /  40  30  20  10
Animas                  67  88  66  91 /  30  30  20   0
Hachita                 67  89  66  91 /  30  20  20   0
Antelope Wells          66  87  65  89 /  40  30  30  10
Cloverdale              64  82  63  84 /  50  30  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Crespo
Hazardous weather outlook, Aug 13, 11:51 AM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1151 AM MDT Sun Aug 13 2017

NMZ401>417-TXZ418>424-141800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1151 AM MDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see scattered afternoon thunderstorms in area mountains
with isolated storms in the lowlands. Then this evening we will
see a few isolated thunderstorms in the mountains with scattered
lowland storms. A few storms could produce small hail and gusty
outflow winds. Also a few storms could produce rainfall amounts of
1 to 2 inches in an hour would could lead to some isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
On Monday we will again see isolated to scattered afternoon and
evening thunderstorms. Then on Tuesday drier air will begin to
move into the area and we will only see isolated thunderstorms
east of the Rio Grande. Wednesday and Thursday will be dry, then
isolated thunderstorms return to the forecast for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via our 800
spotter number or via Twitter using our office username of
@NWSElPaso

In the hours before

Special weather statement, Aug 13, 2:31 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
231 PM MDT SUN AUG 13 2017

NMZ407-409-410-132115-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
231 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 315 PM
MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nutt, or 15 miles west of Hatch, moving northeast at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Uvas Valley and Nutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3248 10738 3259 10748 3275 10730 3258 10714
TIME...MOT...LOC 2030Z 235DEG 13KT 3258 10740

GRZYWACZ
Special weather statement, Aug 13, 3:30 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
330 PM MDT SUN AUG 13 2017

NMZ410-411-413-132200-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
330 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 400
PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dona Ana, or 4 miles southeast of Leasburg, moving northeast at 20
mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Leasburg, East Mesa, Radium Springs, Dona Ana, Organ,
Lookout Peak and Twin Peaks.

LAT...LON 3233 10683 3245 10699 3263 10666 3240 10652
TIME...MOT...LOC 2130Z 237DEG 18KT 3240 10682

GRZYWACZ
Local storm report, Aug 13, 3:45 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 SE DONA ANA           32.38N 106.80W
08/13/2017  M0.75 INCH       DONA ANA           NM   TRAINED SPOTTER

            SPOTTER REPORTS PEA TO DIME SIZE HAIL ALONG WITH HEAVY
            RAINFALL.

&&

EVENT NUMBER EPZ1700362

CAD
Local storm report, Aug 13, 4:12 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 NNE LAS CRUCES        32.34N 106.77W
08/13/2017  M0.88 INCH       DONA ANA           NM   OTHER FEDERAL

            DOD EMPLOYEE REPORTS HAIL UP TO NICKEL SIZE AT DONA ANA
            COMMUNITY COLLEGE ALONG WITH HEAVY RAIN.

&&

EVENT NUMBER EPZ1700363

CAD
Special weather statement, Aug 13, 4:16 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
416 PM MDT SUN AUG 13 2017

NMZ407-411-132300-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
416 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT...

At 415 PM MDT, trained weather spotters reported a dust storm with
reduced visibilities along a line extending from 4 miles west of
Sunshine to 6 miles south of Akela. Movement was south at 10 mph.
Expect visibilities to quickly be reduced to under a half mile
in dust along Highway 11.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sunshine, Spring Canyon State Park and Rock Hound State Park.

LAT...LON 3186 10795 3187 10719 3220 10735 3220 10793
TIME...MOT...LOC 2215Z 349DEG 11KT 3214 10784 3214 10742

GRZYWACZ
Special weather statement, Aug 13, 4:35 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT SUN AUG 13 2017

NMZ402-403-407-132315-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
435 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of City Of Rocks State Park, moving south at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
City Of Rocks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3271 10811 3273 10793 3245 10782 3244 10819
TIME...MOT...LOC 2235Z 014DEG 13KT 3264 10805

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:40 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 13, 4:18 PM MDTSevere Thunderstorm WarningEPZEl Paso42 min
Aug 13, 5:20 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 12, 6:14 PM MDTSpecial Weather StatementEPZGrant46 min
Aug 12, 6:24 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 12, 6:31 PM MDTSpecial Weather StatementEPZLuna29 min
Aug 12, 6:39 PM MDTSpecial Weather StatementEPZHidalgo51 min
Aug 12, 7:14 PM MDTSevere Thunderstorm WarningEPZLuna46 min
Aug 12, 7:30 PM MDTSpecial Weather StatementEPZLuna30 min
Aug 12, 7:54 PM MDTSpecial Weather StatementEPZLuna51 min
Aug 12, 8:03 PM MDTSevere Thunderstorm WarningEPZLuna42 min
Aug 12, 8:18 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 13, 12:50 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 13, 12:55 PM MDTSpecial Weather StatementEPZLuna50 min
Aug 13, 1:26 PM MDTSpecial Weather StatementEPZ49 min
Aug 13, 1:29 PM MDTSpecial Weather StatementEPZ46 min
Aug 13, 2:05 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 13, 2:31 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Aug 13, 2:39 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 13, 2:46 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Aug 13, 3:30 PM MDTSpecial Weather StatementEPZDoña Ana30 min
Aug 13, 3:46 PM MDTSevere Thunderstorm WarningEPZDoña Ana44 min
Aug 13, 3:49 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 13, 4:16 PM MDTSpecial Weather StatementEPZLuna44 min
Aug 13, 4:35 PM MDTSpecial Weather StatementEPZGrant40 min
Aug 13, 5:14 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 13, 5:28 PM MDTSevere Thunderstorm WarningEPZOtero19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.